Minnesota, 2005

Tornado and Flash Flood in Minnesota, June 19 to 20, 2005

June 19 to 20, 2005 · NWS FGF · 12 events in 5 counties and zones

8 hail, 1 funnel cloud, 1 tornado, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 19, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT SUN JUN 19 2005

.DISCUSSION...
CONVECTION JUST STARTING TO POP ALONG THE BACK EDGE OF AN OLD ACCAS
DECK FM SOUTHEASTERN MANITOBA THROUGH AN HCO-GFK-JMS LINE ATTM. WITH
SFC BASED CAPES PUSHING 3000J/KG OR HIGHER AHEAD OF THE BAND AND
0-2KM VGP RIGHT AT OR ABOVE O.2...LCL/LFC HEIGHT ABOUT 892MB...COULD
BE SOME LANDSPOUT TORNADIC EPISODES IN MIX. SPC ON THE HORN WITH A
WATCH SO WILL DIFFER DISCUSSION TO SWOMCD.

EXPECT SFC BNDRY TO SAG SEWD INTO THE CENTRAL RED RIVER BASIN
THROUGH THE EARLY EVENING AND PROVIDE FOCUS FOR CONTINUED CONVECTION
THROUGH THE LATE EVENING AND OVERNIGHT PERIOD. BY EARLY
MONDAY...MOST OF THE CONVECTIVE FORCING SHOULD BE DEEP INOT SERN ND
AND WCNTRL MN.

.LONG TERM (THU-SUN)...
EXTENDED RANGE DISCUSSION (PMDEPD) FAVORING THE 00Z ECMWF SOLUTION
FOR THE MOST PART. PERIOD BEGINS WITH DECENT 500MB RIDGING STILL
OVER THE NORTHERN PLAINS. MID LEVEL TEMPS LOOK PRETTY WARM 00Z-12Z
THU...SO IT COULD BE ANOTHER RIDGE RIDER SCENARIO. WILL ADD SOME
MINOR PCPN CHANCES TO THE 00Z-12Z THU TIME PERIOD TO BLEND WITH
ADJACENT OFFICES. SHORT WAVE/SFC FRONT PASS THRU THU NIGHT...BUT
THIS FEATURE HAS NOT HAD VERY GOOD CONSISTENCY YET. APPEARS SFC HIGH
WILL BUILD DOWN BEHIND THE PASSAGE OF THIS FRONT. WILL NOT MAKE ANY
CHANGES BEYOND SAT (LEAVING IN THE PCPN CHANCE FOR SAT NIGHT) DUE TO
THE POOR MODEL CONSISTENCY. TEMPS LOOKING TO STAY IN A WARM REGIME.

&&

.AVIATION...
SFC FRONT HAS PROGRESSED EAST OF A KBIS-MCHENRY-PEMBINA LINE.
EXTENSIVE (BKN) CUMULUS IN THE 3500-6000FT RANGE HAS DEVELOPED
ALONG AND AHEAD OF THIS BOUNDARY. THIS AFFECTING ALL 3 TAF SITES. DO
NOT EXPECT MUCH CHANGE IN THE HEIGHT OF THESE CLOUDS...THE MAIN
THING TO WATCH WILL BE TSTM DEVELOPMENT. STILL LOOKING FOR ANOTHER
EVENING/OVERNIGHT EVENT WITH STORMS FIRING IN THE WESTERN DAKOTAS
AND RIDING ALONG THIS FRONTAL BOUNDARY. MAIN TIME PERIOD FOR THIS
HAS BEEN TARGETED IN THE TAFS WITH TEMPO GROUPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG RED RIVER AND HYDROLOGIC OUTLOOK FOR
ALL ND COUNTIES. SEVERE THUNDERSTORM WATCH 499.
MN...RIVER FLOOD WARNINGS ALONG RED RIVER AND HYDROLOGIC OUTLOOK FOR
ALL MN COUNTIES. SEVERE THUNDERSTORM WATCH 499.

&&
GUST/GODON
Hazardous weather outlook, Jun 19, 4:40 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
540 AM CDT SUN JUN 19 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
540 AM CDT SUN JUN 19 2005

...SEVERE THUNDERSTORMS REMAIN POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
EARLY THIS MORNING THE SEVERE WEATHER RISK IS CONFINED TO
NORTHEASTERN NORTH DAKOTA. AS THE DAY PROGRESSES...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE AND ADDITIONAL SEVERE THUNDERSTORMS ARE
POSSIBLE OVER ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER
THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOS
CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN POSSIBLE OVER THE SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA ON MONDAY...AND OVER THE ENTIRE AREA ON
WEDNESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 19, 12:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
115 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     5 SW HAMPDEN            48.49N 98.73W
06/19/2005                   RAMSEY             ND   PUBLIC

            DAVIS WEATHER SYSTEM MEASURED A PEAK WIND SPEED OF 91 MPH
            UNTIL ELECTRICITY WAS LOST. NUMEROUS TREES BLOWN OVER.

&&

GODON
Special weather statement, Jun 19, 2:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
335 PM CDT SUN JUN 19 2005

MNZ001>009-013>017-022>024-027>029-NDZ016-026>030-038>039-
049-052>054-200400-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-
MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WILKIN MN-BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-
RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
499 IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR THE FOLLOWING
AREAS...

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRAND FORKS           NELSON                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON...
GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.
Local storm report, Jun 19, 3:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
404 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          1 N GILBY               48.10N 97.47W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
            GILBY.

&&

GGUST
Local storm report, Jun 19, 3:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
412 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SE JOHNSTOWN          48.11N 97.42W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
            MOVING EAST...BRIEF TOUCHDOWN.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
June 19, 4:00 PM CST
Where
Marshall County, 4 mi NE of Alvarado
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.233, -96.933

Hail, Polk

When
June 19, 4:05 PM CST
Where
Polk County, 6 mi NNW of Tabor
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.133, -96.867

Hail, Marshall

When
June 19, 4:05 PM CST
Where
Marshall County, 5 mi ESE of Warren
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.167, -96.667

Hail, Roseau

When
June 19, 5:00 PM CST
Where
Roseau County, 10 mi NW of Greenbush
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.800, -96.333

Hail, Polk

When
June 19, 5:40 PM CST
Where
Polk County, East Grand Forks
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.933, -97.017

The hail fell on the northeast side of town.

Funnel Cloud, Polk

When
June 19, 5:45 PM CST
Where
Polk County, 8 mi NE of East Grand Forks
Reported by
TRAINED SPOTTER
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

A wall cloud with a funnel was reported.

Hail, Polk

When
June 19, 5:55 PM CST
Where
Polk County, 2 mi NE of Sherack
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.033, -96.750

Tornado, Polk

When
June 19, 6:08 PM CST
Where
Polk County, 3 mi NNW of Euclid
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.000, -96.650

Two funnels were reported at the time and one briefly touched down near the intersection of U.S. Highway 75 and county road 21.

Hail, Beltrami

When
June 19, 8:10 PM CST
Where
Beltrami County, 5 mi NE of Waskish
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
48.217, -94.417

Dime to nickle sized hail was reported.

Flash Flood, Beltrami

When
June 19, 11:00 PM CST to June 20, 8:00 AM CST
Where
Beltrami County, 3 mi S of Kelliher
Reported by
LAW ENFORCEMENT
Coordinates
47.883, -94.450

Water flowed over highway 72 from Cormorant Creek and Battle River.

Thunderstorm Wind, Beltrami

When
June 19, 11:51 PM CST
Where
Beltrami County, Blackduck
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.733, -94.550

A sheriff's deputy reported trees bent over and blinding rain.

Hail, Hubbard

When
June 20, 4:00 AM CST
Where
Hubbard County, 11 mi S of Akeley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.833, -94.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460470, 5460471, 5460472, 5460473, 5460474, 5460475, 5460476, 5460477, 5460478, 5460479, 5460480, 5460481.